Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 1, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 5, 2005, 4:58 PM CDT for Morris County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 5, 2005, 4:58 PM CDT (21:58 UTC)
- Expired
- Apr 5, 2005, 5:46 PM CDT
- In force
- 48 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Morris County, KS
The radar
The Topeka radar (KTWX), 47 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 5, 4:45 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.0 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 225 J/kg
- Mixed-layer CIN
- -554 J/kg
- Mixed-layer LCL
- 702 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 052200
SVRTOP
KSC127-052245-
/O.NEW.KTOP.SV.W.0001.050405T2158Z-050405T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
459 PM CDT TUE APR 5 2005
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MORRIS COUNTY IN EAST CENTRAL KANSAS
* UNTIL 545 PM CDT
* AT 457 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
SOUTHEAST OF WILSEY...OR ABOUT 24 MILES WEST OF EMPORIA...MOVING
NORTH AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
WILSEY...
COUNCIL GROVE...
COUNCIL GROVE LAKE...
PARKERVILLE...
DWIGHT...
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3854 9668 3886 9668 3886 9650 3882 9649
3881 9641 3859 9644 3858 9645 3853 9645
3852 9646 3852 9669
$$3 follow-up statements
000
WWUS53 KTOP 052218
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
515 PM CDT TUE APR 5 2005
KSC127-052245-
/O.CON.KTOP.SV.W.0001.000000T0000Z-050405T2245Z/
MORRIS-
515 PM CDT TUE APR 5 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 545 PM CDT FOR
CENTRAL MORRIS COUNTY...
AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR WILSEY...OR ABOUT 28 MILES SOUTH OF JUNCTION
CITY...MOVING NORTH AT 30 MPH AND WAS PART OF A LINE OF
THUNDERSTORMS EXTENDING FROM WHITE CITY SOUTHEAST 10 MILES SOUTHEAST
OF WILSEY.
LOCATIONS IMPACTED INCLUDE...
COUNCIL GROVE...WILSEY...COUNCIL GROVE LAKE...PARKERVILLE...WHITE
CITY AND DWIGHT.
AT 510 PM...A STORM SPOTTER REPORTED NICKEL SIZE HAIL IN WILSEY.
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3853 9675 3884 9687 3886 9659 3878 9655
3853 9645
$$000
WWUS53 KTOP 052221
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
519 PM CDT TUE APR 5 2005
KSC127-052245-
/O.CON.KTOP.SV.W.0001.000000T0000Z-050405T2245Z/
MORRIS-
519 PM CDT TUE APR 5 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 545 PM CDT FOR
CENTRAL MORRIS COUNTY...
AT 518 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR PARKERVILLE...OR ABOUT 23 MILES SOUTHEAST OF JUNCTION
CITY...MOVING NORTH AT 30 MPH...AND WAS PART OF A LINE OF
THUNDERSTORMS EXTENDING FROM NEAR WHITE CITY SOUTHEAST TO 8 MILES
SOUTHEAST OF WILSEY.
LOCATIONS IMPACTED INCLUDE...
PARKERVILLE...WHITE CITY AND DWIGHT.
AT 510 PM CDT...A STORM SPOTTER REPORTED NICKEL SIZE HAIL NEAR
WILSEY.
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3853 9675 3884 9687 3886 9659 3878 9655
3853 9645
$$000
WWUS53 KTOP 052246
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
544 PM CDT TUE APR 5 2005
KSC127-052254-
/O.EXP.KTOP.SV.W.0001.000000T0000Z-050405T2245Z/
MORRIS-
545 PM CDT TUE APR 5 2005
...THE SEVERE THUNDERSTORM WARNING FOR MORRIS COUNTY EXPIRES
AT 545 PM CDT...
AT 545 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS
EXITING THE AREA...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.
RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM A LINE OF THUNDERSTORMS ACROSS EASTERN MORRIS
COUNTY.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3853 9675 3884 9687 3886 9659 3878 9655
3853 9645
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 2:15 PM CDT, 2 hours 43 minutes earlier.
Area forecast discussion, Apr 5, 2:15 PM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 215 PM CDT TUE APR 5 2005 .DISCUSSION... STRONG EARLY SPRING STORM CONTINUES TO BE MAIN CONCERN FOR PRECIPITATION...SEVERITY. INTENSE AREA OF LOW PRESSURE IS NOW CENTERED IN WESTERN KANSAS. STIFF SOUTHERLY WINDS CONTINUE OUT AHEAD OF SYSTEM...WITH WARNING TYPE WINDS BEHIND THE LOW IN WESTERN COLORADO. DEW POINTS IN EASTERN KANSAS ARE GENERALLY IN THE MID 50S...WITH TEMPERATURES INTO THE MID 70S IN SUNNY AREAS OF SOUTH CENTRAL KANSAS...AND UPPER 60S IN THE CLOUDY AREAS. BOTH THE GFS AND NAM 12Z RUNS VERY SIMILAR IN TRACKING OF THE SURFACE LOW PRESSURE CENTER INTO EASTERN OKLAHOMA BY WEDNESDAY 12Z. MAIN CONCERN TONIGHT WILL BE CONVECTIVE INITIATION AND SEVERE POTENTIAL. SPC CURRENTLY ISSUING A WATCH BOX WEST OF THE TOPEKA CWA. SHOWERS AND ISOLATED THUNDERSTORMS ALONG THE NEBRASKA BORDER MORE ELEVATED IN NATURE. EXPECT THUNDERSTORMS TO INITIATE AND HAVE MORE SEVERE POTENTIAL MUCH LATER THIS AFTERNOON OR EVENING AS IMPRESSIVE CAP STILL EXISTS SHOWING ON 18Z TOPEKA SOUNDING. PRECIPITATION WILL CONTINUE NORTH OF THE LOW THROUGH LATE WEDNESDAY. SOME OF THE PRECIPITATION COULD BE HEAVY. RIDGING WILL PROVIDE A COUPLE OF DAYS OF QUIET WEATHER MOST OF THURSDAY INTO LATE SATURDAY. ECMWF HAS CLOSED LOW AT 5H IN THE WESTERN HIGH PLAINS WHILE THE GFS HAS OPEN TROUGH. AT THE SURFACE HOWEVER, BOTH MODELS TAKE SURFACE LOW ACROSS THE SOUTHERN PLAINS. KEPT SLIGHT PRECIPITATION CHANCES THROUGH TUESDAY GIVEN THIS SLOW TRAJECTORY. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Apr 5, 4:09 PM CDT, 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 409 PM CDT TUE APR 5 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-061035- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 409 PM CDT TUE APR 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY ACROSS ALL OF THE AREA TONIGHT. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREAT BUT AN ISOLATED TORNADO CAN NOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED THUNDERSTORMS ARE EXPECTED TO LINGER INTO WEDNESDAY MORNING. THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS ACROSS THE AREA SATURDAY NIGHT THROUGH SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Special weather statement, Apr 5, 4:45 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 445 PM CDT TUE APR 5 2005 KSZ008>010-020>023-034>040-054>056-058-059-060345- ANDERSON-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-LYON- MARSHALL-MORRIS-OSAGE-OTTAWA-POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE- WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...JUNCTION CITY...LAWRENCE...MANHATTAN...MARYSVILLE... OTTAWA AND TOPEKA 445 PM CDT TUE APR 5 2005 SEVERE THUNDERSTORM WATCH NUMBER 126 IS IN EFFECT UNTIL MIDNIGHT CDT AND INCLUDES THE FOLLOWING COUNTIES... REPUBLIC WASHINGTON MARSHALL CLOUD CLAY RILEY POTTAWATOMIE OTTAWA GEARY SHAWNEE WABAUNSEE DICKINSON DOUGLAS MORRIS OSAGE LYON FRANKLIN COFFEY ANDERSON SOME CITIES IN THE WATCH ARE... EMPORIA OTTAWA ABILENE LAWRENCE JUNCTION CITY TOPEKA MANHATTAN CLAY CENTER CONCORDIA MARYSVILLE STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 5:02 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 43 min |
| Apr 5, 6:10 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 50 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.